While you’re likely aware of the increased risk of drunk driving on New Year’s Eve, there’s another danger that demands your attention: fentanyl poisoning. This powerful synthetic opioid is at the forefront of America’s deadliest drug crisis, with more than 112,000 Americans dying from overdoses over the past year alone, as reported by the Centers for Disease Control and Prevention (CDC).
Here are three crucial things you and your loved ones should know this New Year:
- Make sure your friends and family know about fentanyl’s danger:
Fentanyl, a synthetic opioid, surpasses heroin’s potency by up to 50 times and is a staggering 100 times more potent than morphine. Drug manufacturers have been lacing all sorts of drugs, from cocaine to fake prescription pills, with fentanyl. Alarming statistics from the CDC reveal a tripling of fentanyl-related adolescent deaths from 2019 to 2021, underscoring the severity of the epidemic.
- Don’t take any medication unless it’s prescribed by a doctor or purchased at a reputable pharmacy.
Fake versions of commonly known pills like Percocet or Oxycontin are responsible for nearly a quarter of adolescent fentanyl-related deaths. A CDC alert was issued when the death toll doubled, and DEA lab tests found that a staggering seven out of ten seized pills contained a deadly dose of fentanyl. Make sure your loved ones know never to take any medication unless it’s prescribed by a doctor or purchased from a reputable pharmacy.
- Carry naloxone
Disturbing statistics from the CDC reveal a 109% surge in monthly overdose deaths among individuals aged 10 to 19 from 2019 to 2021, with opioids accounting for approximately 90% of these fatalities and fentanyl specifically implicated in 84%.
Despite the majority of victims being in the presence of others during the overdose, most bystanders failed to provide an overdose response, such as administering the life-saving opioid overdose reversal medication naloxone. As Emily’s Hope reported earlier this year, you can now buy the naloxone product Narcan over-the-counter. Given the escalating threat of fentanyl poisoning, it’s crucial to have this emergency medication on hand. Recognizing the urgency, the White House has issued a letter to educators, strongly urging all schools to keep the overdose reversal drug readily available. You, too, can save a life by carrying naloxone with you.